Oregon, 2008Heat in Oregon, June 28 to 29, 2008
June 28 to 29, 2008 · NWS PQR · 2 events in 2 counties and zones
During the first major heat wave of the season and amid record breaking heat, two men lost their lives to injuries, and it was reported by the sheriff's department that weather may have contributed to each death. Both men were middle aged, reported to be in very good health, and were participating in some sort of physical exercise at the time of their injuries.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the first major heat wave of the season and amid record breaking heat, two men lost their lives to injuries, and it was reported by the sheriff's department that weather may have contributed to each death. Both men were middle aged, reported to be in very good health, and were participating in some sort of physical exercise at the time of their injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 28, 8:00 AM PST, 4 hours earlier.
Area forecast discussion, Jun 28, 8:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT SAT JUN 28 2008
.SYNOPSIS...AN UPPER LEVEL RIDGE WILL BE OVER THE PACIFIC NORTHWEST
TODAY WITH AN UPPER LOW OFF THE CALIFORNIA COAST. THE RIDGE WILL
SLOWLY SHIFT EAST LATE IN THE WEEKEND...WITH THE UPPER FLOW TURNING
SOUTHERLY OVER THE REGION ALLOWING MOIST UNSTABLE AIR TO BEGIN TO
MOVE UP INTO OUR FORECAST AREA TONIGHT FROM THE LOW OFF CALIFORNIA.
THE LOW. PIECES OF THE LOW OFF CALIFORNIA WILL BEGIN LIFTING NORTH
THROUGH THE PACIFIC NORTHWEST SUNDAY AND SUNDAY NIGHT AND CONTINUE
THROUGH EARLY IN THE UPCOMING WEEK...WITH INCREASING INSTABILITY OVER
THE AREA. AT THE SURFACE A TROUGH OF THERMALLY INDUCED LOW PRESSURE
ALONG THE COAST WILL BEGIN TO SHIFT INLAND LATER TODAY...AND MOVE
EAST OF THE CASCADES SUNDAY AND MONDAY WITH GRADUALLY INCREASING
ONSHORE FLOW. THE UPPER LEVEL RIDGE WILL SETTLE OVER THE ROCKIES
EARLY NEXT WEEK...BEFORE ALLOWING ANOTHER PACIFIC LOW TO APPROACH THE
COAST LATE IN THE WEEK.
&&
.SHORT TERM...SKIES WERE CLEAR THIS MORNING OVER THE FORECAST AREA
WITH A RELATIVELY WARM START TO THE MORNING INDICATING A HOT DAY ON
TAP FOR MOST OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. THE MAIN
EXCEPTION IS A LIGHT SOUTHERLY FLOW HAS ALREADY DEVELOPED ON THE
CENTRAL OREGON COAST INDICATING COOLER MARINE AIR IS STARTING TO
DEVELOP. LOW CLOUDS AND FOG ARE STILL WELL TO THE SOUTH NEAR CAPE
ARAGO...BUT SHOULD CONTINUE TO MOVE NORTH TODAY AND TONIGHT...WITH
THE CLOUDS AND FOG LIKELY SPREADING NORTH ALONG THE COAST TONIGHT.
INLAND IS STILL VERY HOT TODAY. TEMPS OF 95 TO 100 LOOK REASONABLE.
CONVECTION FRIDAY WAS SPARSE AND CONFINED TO AN EAST WEST BAND NEAR
RENO. FOR TODAY...IT STILL LOOKS TO STAY SOUTH OF OUR AREA BUT SHOULD
BEGIN MOVING INTO SOUTHWEST OREGON LATER TODAY...AND POSSIBLY INTO
OUR SOUTHERN CASCADES TONIGHT. THE FLOW AROUND THE UPPER LOW OFF
CALIFORNIA IS STILL PRETTY EASTERLY TODAY WITH THE UPPER RIDGE AXIS
OVER OUR AREA CAPPING US...BUT THE RIDGE AXIS MOVES NORTH TONIGHT AND
THE DOOR BEGINS TO OPEN FROM THE SOUTH.
SUNDAY AND SUNDAY NIGHT SHOWS THE FLOW ALOFT TURNING MORE SOUTHERLY
AS PIECES OF ENERGY FROM THE LOW OFF CALIFORNIA LIFTS NORTH. THIS IS
ACCOMPANIED BY SOME PIECES OF JET ENERGY ALSO LIFTING NORTH. THE
MODELS SUGGEST SOME DEBRIS OR LEFTOVER PIECES OF CONVECTION FROM
TONIGHT MOVE NORTH ALONG THE CASCADES...THEN ACTION PICKS UP MUCH OF
OUR AREA SUNDAY AFTERNOON AND EVENING...WITH THE BEST CHANCE IN THE
VALLEYS BEING SUNDAY EVENING. ON MONDAY AFTER SOME LEFTOVERS FROM
THE SUNDAY NIGHT CONVECTION...THE MARINE AIR SHOULD BEE COOLING OFF
THE WESTERN VALLEYS BUT STILL A THREAT OF CONVECTION OVER THE
CASCADES AGAIN IN THE SOUTHERLY FLOW ALOFT. ONLY MINOR CHANGES
TO THE FORECAST THIS MORNING.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE SHALLOW MARINE LAYER WILL COOL TEMPS ALONG THE COAST A LITTLE
MORE EACH DAY. TUESDAY WILL STILL SEE A FEW THUNDERSTORMS OVER THE
CASCADES. AN UPPER LEVEL TROUGH WILL APPROACH THE FORECAST AREA BY
MID WEEK FOR AN INCREASE IN CLOUDS AND A RETURN TO NEAR NORMAL
TEMPERATURES.
&&
.AVIATION...VISIBLE SATELLITE IMAGERY SHOWS VERY SHALLOW MARINE
STRATUS/FOG LAYER ROUNDING CAPE BLANCO THIS MORNING. CURRENT SPEED
WOULD PLACE IT AT NEWPORT BY ROUGHLY 22Z...BUT THAT MAY BE A BIT TOO
FAST. MAY ALSO SEE SOME VSBY RESTRICTIONS ALONG THE CENTRAL OREGON
COAST TODAY DUE TO SMOKE DRIFTING NORTH FROM CALIFORNIA. ELSEWHERE
CLEAR SKIES WILL PREVAIL THROUGH THE DAY...WITH SOME MID LEVEL CLOUDS
POSSIBLY DRIFTING INTO THE SRN FORECAST AREA THIS EVENING AS
THUNDERSTORMS FLARE UP TO THE SOUTH.
KPDX AND APPROACHES...VFR CONDITIONS EXPECTED IN THE KPDX AREA TODAY
AND TONIGHT.
&&
.MARINE...HIGH PRESSURE WILL REMAIN OFFSHORE TODAY. A THERMAL TROUGH
LIES ALONG A LINE FROM THE NORTH OREGON COAST...TO ROUGHLY MEDFORD
THIS MORNING. THIS THERMAL TROUGH WILL SHIFT INTO WESTERN OREGON THIS
AFTERNOON. THE RESULT WILL BE SOUTHERLY WINDS NEAR SHORE IN THE
SOUTHERN WATERS...AND A NORTH TO NORTHWESTERLY FLOW OVER THE NORTHERN
WATERS. WILL SEE SMALL CRAFT ADVISORY WINDS CONTINUE NORTH OF CASCADE
HEAD TODAY...MAINLY OFFSHORE. SEAS WILL REMAIN BELOW 10 FEET THROUGH
THE DAY...BUT WILL HAVE A ROUGH COLUMBIA BAR WITH THE STRONGER EBB
LATE TONIGHT/EARLY SUNDAY MORNING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
CASCADE HEAD TODAY AND TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR EARLY SUNDAY
MORNING.
HEAT ADVISORY FOR ALL CWA EXCEPT COAST AND COAST RANGE
FROM 11 AM SAT THROUGH 11 PM SUN.
HEAT ADVISORY FOR COAST RANGE FROM 11 AM SAT THROUGH
11 PM SAT.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 00121 PDX 00221 SLE 00221 EUG 01221
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jun 28, 4:25 AM PST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PDT SAT JUN 28 2008
ORZ003>014-WAZ019-020-022-023-039-040-291230-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HOT WEATHER IS EXPECTED TODAY. REFER TO LATEST STATEMENT
(PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HOT WEATHER IS EXPECTED SUNDAY. REFER TO LATEST STATEMENT
(PDXNPWPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ001-002-PZZ210-WAZ021-291230-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
525 AM PDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Greater Portland Metro Area
- When
- June 28, 12:00 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
Record temperatures of 100+ degrees were set that day for Portland, Vancouver, and Hillsboro. A man was running a 10K race in Sandy. Halfway through the race, police think the man veered off the course, and his body was later found in a nearby field. He was quoted as being healthier than a horse, and police said weather likely contributed to his death.
Heat, Central Willamette Valley
- When
- June 29, 11:45 AM PST
- Where
- Central Willamette Valley forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
During unseasonably high temperatures of 90+ degrees and after a record breaking warm day the day before, a man died during a Salem Bike Club ride. No one was with the man when he collapsed, but help was called for when he was found. Emergency workers could not revive him. The Yamhill County Sheriff's Office said it appeared he had no water with him, and heat could have contributed to his death.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
- Damaging Winds in West Virginia, June 28, 2008$175,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115039, 115041.